An Unusual Case of Elevated Anion Gap Metabolic Acidosis Secondary to Chronic Acetaminophen Toxicity: A Case Report and Review of Literature
Raviteja R. Guddeti, Jessica Marshall, Analise J Hanneman, Jayanth G. Vedre
Department of Internal Medicine, Marshfield Clinic, Marshfield, USA
Med Sci Case Rep 2017; 4:28-33
Available online: 2017-04-13
5-oxoproline is an organic acid produced in the g-glutamyl cycle. Excess production of this acid causes high anion gap metabolic acidosis with elevated serum osmolality. Chronic acetaminophen use leads to depletion of liver glutathione stores, especially in patients with underlying co-morbidities and severe malnutrition, which results in accumulation of 5-oxoproline, causing high anion gap metabolic acidosis.
CASE REPORT: A 63-year-old severely emaciated woman presented to our medical intensive care unit with unresponsiveness. She had a history of long-term acetaminophen use for chronic pain disorders. Blood work noted severe anion gap metabolic acidosis, high serum osmolality, acute kidney injury, and diabetic ketoacidosis. A rapid blood screen was negative for alcohol and salicylates but slightly positive for acetaminophen. Serum lactate was within normal limits. Urine was sent for organic acid levels testing, and was elevated for 5-oxoproline at 8800 mmol/mol creatinine, along with a large peak of acetaminophen detected in the urine sample.
CONCLUSIONS: High anion gap metabolic acidosis, secondary to 5-oxoprolinemia, in the setting of long-term acetaminophen use may be an under-recognized condition. A high index of suspicion is required to diagnose this, especially in females with severe malnutrition and chronic pain syndromes.
Keywords: Acetaminophen, Acidosis, malnutrition